Clozapine Associated Stress Cardiomyopathy in Resistant SchizophreniaAuthor(s): Abdulrahman Alharthy MD, Saleh A Alqahtani MD and Dimitrios Karakitsos MD, PhD*
Background: Clozapine associated severe cardiovascular complications were previously reported but are rare.
Methods: We report for the first time, to our knowledge, the case of an otherwise healthy 31-year-old male with resistant schizophrenia who underwent therapy with clozapine and developed stress cardiomyopathy, during the second week of therapy, which was documented by echocardiographic, clinical, and laboratory data. Three days post-cessation of clozapine and following cardio-selective beta-blocker administration, recovery of the cardiac function was evident.
Conclusion: We outline the application of a bundle of measures to facilitate earlier diagnosis of clozapine associated cardiac complications, prompt cessation of treatment and reduction of troublesome heart failure therapies, leaving thus an option for a putative safe re-challenge, under strict clinical monitoring, in patients with resistant schizophrenia.